Pacing with anticoagulants for AF
My dad had a pacemaker for SA node problem and extra beats in 2010 when he was 60. His doctor gave him Bisoprolol (5 mg)for extra beats and that caused bradycardia for which he had the pacemaker to correct. Then last year his doctor said the desease has grown to the AV node and put him on 100% V pacing. We were not satisfied of this explanation and went to a new doctor. The new EP said the pacing was artificial and my dad had no AV block and adjusted the setting to a long AV delay and lower bpm. The doctor also asked to reduce the Bisoprolol dose gradually to let the heart beat faster on its own. So dad reduced it to 2.5mg and V pacing also dropped significantly and then after about 3 months reduced to 1.25mg and still felt fine with not a lot of VP or extra beats. After been like think for another few months he completely stopped Bisoprolol in December last year. But then dad felt palpitations and when the doctor checked he saw Atrial fibrillation (record says AF 0.9mV). Then in Jan this year the doctor asked dad again to take 2.5mg to see if it improves AF and in three weeks, at the recent check up the doctor noticed AF has got worse and he is pacing more in the VP. Now the doctor says dad has an AV block and AF (not normal sinus rhythm) and he will need anticoagulants. And I do not know if this was a result of removing Bisoprolol completely (which the doctor disagrees), because he did not have it before when he was taking 2.5mg and 1.25mg. So I am thinking is if he goes back to his older setting of 100% RV pacing, could AF be prevented or reversed. But the EP says 100% RV pacing is bad and should be avoided. Please could you advise how true is this? The other thing is the EP is recommending NOAC drugs as better and do you think these are better than warfarin? I would also like to know at what point administering an anticoagulant is recommended for AF? Has anyone had similar condition with AF or how are you treated for AF with a pacemaker? Any suggestions/advise/ experience for AF is much appreciated. Thank you.